MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET XL 360 STANDARD 12MM X 45CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET XL 360 STANDARD 12MM X 45CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Catalog Number M0036101240
Medical Device Problem Codes Break (1069); Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Stroke/CVA (1770); Hemorrhage, Subarachnoid (1893); Neurological Deficit/Dysfunction (1982); Thrombosis (2100); Device Embedded In Tissue or Plaque (3165)
Date of Event 07/13/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Subject device was implanted.
 
Event or Problem Description
It was reported that during coil embolization of an acute basilar tip un-ruptured aneurysm, after properly placing 2 coils in the aneurysm, the 3rd coil (subject coil) when placed, did not go in full length into the aneurysm.The physician decided to reposition the subject coil but the coil mass was moving with the microcatheter tip.The physician decided to remove the 3rd coil but in the process of removing the 3rd coil, the 3rd coil became entangled in the coil mass, stretched, and the delivery wire broke mid-shaft into the pelvic area.The stretched subject coil was left in the patient.It was also reported that the microcatheter tip became entangled in the coil mass without possibility to be removed.The microcatheter was cut at the proximal section and left inside the patient.The procedure was completed and no adverse consequences to the patient was reported.No additional information is available at this time.
 
Event or Problem Description
It was reported that during coil embolization of an acute ruptured basilar tip giant aneurysm with acute basilar subarachnoid hemorrhage (sah), after properly placing 2 coils in the aneurysm, the 3rd coil (subject device) when placed, did not go in full length into the aneurysm because the coil loops were coming out.The physician decided to reposition the subject coil but the coil mass was moving with the microcatheter tip.The physician decided to remove the subject coil but in the process of removing the coil, the coil became entangled in the coil mass, stretched, and the delivery wire broke mid-shaft into the pelvic area.The stretched coil was left in the patient.It was also reported that the microcatheter tip became entangled in the coil mass without possibility to be removed.The microcatheter was cut at the proximal section and left inside the patient.Basilar thrombus formed.Injection of platelet aggregation inhibitor dissolved the thrombus downstream to the posterior cerebral artery (pca) vessels.On magnetic resonance imaging (mri) it was seen that the pca vessel areas were infarcted on both sides and there was a small left side brain stem infarct.According to the physician.It is possible that because of these complications the patient suffered full cortical blindness and a mild right side hemiparesis.Additionally there will be neuropsychological symptoms; it is unknown if it was caused by the basilar thrombosis or the sah itself.Mri showed both sides of the temporal branches to have distal parts infarcts because of the basilar thrombus.These will most likely cause memory and perceiving problems.The procedure was completed and the patient moved to another hospital for further treatment with long term recovery program.
 
Additional Manufacturer Narrative
The device history record review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, physical as well as a functional testing could not be performed.An evaluation by a medical adviser was performed as follows: "the thrombosis formation involving the basilar artery (ba) resulted probably from the sl-10 mc being ¿caught/stuck-to-coil mass¿.This is not something that is anticipated.Regarding the stroke (right hemiparesis seems to be related to left brain stem infarct), and should be considered an ischemic complication of the thrombosis of the ba.Distal pca (posterior cerebral artery) bilateral embolization are more than likely related to the medical intervention (reopro) showering clots in vessels branching off the ba/pca.Most importantly, the infarcts on both sides of the pca territories are not related to the patient¿s presenting conditions (sah) but to procedural complications.Regarding the ¿coil stretching / fracture separation¿, it is anticipated when applying too much force during coil withdrawal.As far as cortical blindness, this is a rare complication that could also be due to contrast media effects on the brain blood barrier (bbb) disruption as the patient presented with an sah (rupture aneurysm) in the first place or due to the bilateral infarcts on the distal territories of the pcas (showering of thrombi to temporal occipital regions after reopro).Therefore, this should be considered a procedural complication (also would be good to know the type of contrast and total volume of contrast used during this intervention).With respect to hemiparesis, this falls under neurological deficit in the dfu but this is not necessarily the case for cortical blindness per above explanation as this not a cranial palsy per say rather a cortical lesion (may not be permanent in some cases)." in the case of this complaint it was reported that: ¿the third coil did not go in full length into the aneurysm, when repositioning the sl-10 micro catheter tip the whole coil mass was moving with the micro catheter tip.The physician then decided to withdraw the ref 10124 coil, the coil got stuck into the coil mass and during withdrawal without using any excessive force it stretched and suddenly the delivery wire broke down.Based on the investigation results, available information, and evaluation by a medical adviser, an assignable cause of procedural factors will be assigned to this event.This is the 1st of 4 reports.
 
Event or Problem Description

Brand Name
TARGET XL 360 STANDARD 12MM X 45CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key5851465
Report Number3008881809-2016-00115
Device Sequence Number369995
Product Code HCG
UDI-Device Identifier04546540711281
UDI-Public(01)04546540711281(17)190331(10)18968375
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K123377
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/18/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/31/2019
Device Catalogue NumberM0036101240
Device Lot Number18968375
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 07/18/2016
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date08/05/2016
Supplement Report FDA Received Date09/27/2016
11/04/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age55 YR